Dynamics of homoclinic tangles in periodically perturbed second-order equations

Qiu-Dong Wang, Ali Oksasoglu

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

We obtain a comprehensive description on the overall geometrical and dynamical structures of homoclinic tangles in periodically perturbed second-order ordinary differential equations with dissipation. Let Μ be the size of perturbation and ΛΜ be the entire homoclinic tangle. We prove in particular that (i) for infinitely many disjoint open sets of Μ, ΛΜ contains nothing else but a horseshoe of infinitely many branches; (ii) for infinitely many disjoint open sets of Μ, ΛΜ contains nothing else but one sink and one horseshoe of infinitely many branches; and (iii) there are positive measure sets of Μ so that ΛΜ admits strange attractors with Sinai-Ruelle-Bowen measure. We also use the equation. d2q/dt2+(Λ-γq2)dq/dt-q+q2=Μq2sinωt to illustrate how to apply our theory to the analysis and to the numerical simulations of a given equation.

Original languageEnglish (US)
Pages (from-to)710-751
Number of pages42
JournalJournal of Differential Equations
Volume250
Issue number2
DOIs
StatePublished - Jan 15 2011

Fingerprint

Horseshoe
Tangles
Homoclinic
Second Order Equations
Open set
Ordinary differential equations
Disjoint
Branch
Strange attractor
Second-order Ordinary Differential Equations
Computer simulation
Dissipation
Entire
Perturbation
Numerical Simulation

ASJC Scopus subject areas

  • Analysis

Cite this

Dynamics of homoclinic tangles in periodically perturbed second-order equations. / Wang, Qiu-Dong; Oksasoglu, Ali.

In: Journal of Differential Equations, Vol. 250, No. 2, 15.01.2011, p. 710-751.

Research output: Contribution to journalArticle

@article{7215224900e04882b4f3f29d3eef18aa,
title = "Dynamics of homoclinic tangles in periodically perturbed second-order equations",
abstract = "We obtain a comprehensive description on the overall geometrical and dynamical structures of homoclinic tangles in periodically perturbed second-order ordinary differential equations with dissipation. Let Μ be the size of perturbation and ΛΜ be the entire homoclinic tangle. We prove in particular that (i) for infinitely many disjoint open sets of Μ, ΛΜ contains nothing else but a horseshoe of infinitely many branches; (ii) for infinitely many disjoint open sets of Μ, ΛΜ contains nothing else but one sink and one horseshoe of infinitely many branches; and (iii) there are positive measure sets of Μ so that ΛΜ admits strange attractors with Sinai-Ruelle-Bowen measure. We also use the equation. d2q/dt2+(Λ-γq2)dq/dt-q+q2=Μq2sinωt to illustrate how to apply our theory to the analysis and to the numerical simulations of a given equation.",
author = "Qiu-Dong Wang and Ali Oksasoglu",
year = "2011",
month = "1",
day = "15",
doi = "10.1016/j.jde.2010.04.005",
language = "English (US)",
volume = "250",
pages = "710--751",
journal = "Journal of Differential Equations",
issn = "0022-0396",
publisher = "Academic Press Inc.",
number = "2",

}

TY - JOUR

T1 - Dynamics of homoclinic tangles in periodically perturbed second-order equations

AU - Wang, Qiu-Dong

AU - Oksasoglu, Ali

PY - 2011/1/15

Y1 - 2011/1/15

N2 - We obtain a comprehensive description on the overall geometrical and dynamical structures of homoclinic tangles in periodically perturbed second-order ordinary differential equations with dissipation. Let Μ be the size of perturbation and ΛΜ be the entire homoclinic tangle. We prove in particular that (i) for infinitely many disjoint open sets of Μ, ΛΜ contains nothing else but a horseshoe of infinitely many branches; (ii) for infinitely many disjoint open sets of Μ, ΛΜ contains nothing else but one sink and one horseshoe of infinitely many branches; and (iii) there are positive measure sets of Μ so that ΛΜ admits strange attractors with Sinai-Ruelle-Bowen measure. We also use the equation. d2q/dt2+(Λ-γq2)dq/dt-q+q2=Μq2sinωt to illustrate how to apply our theory to the analysis and to the numerical simulations of a given equation.

AB - We obtain a comprehensive description on the overall geometrical and dynamical structures of homoclinic tangles in periodically perturbed second-order ordinary differential equations with dissipation. Let Μ be the size of perturbation and ΛΜ be the entire homoclinic tangle. We prove in particular that (i) for infinitely many disjoint open sets of Μ, ΛΜ contains nothing else but a horseshoe of infinitely many branches; (ii) for infinitely many disjoint open sets of Μ, ΛΜ contains nothing else but one sink and one horseshoe of infinitely many branches; and (iii) there are positive measure sets of Μ so that ΛΜ admits strange attractors with Sinai-Ruelle-Bowen measure. We also use the equation. d2q/dt2+(Λ-γq2)dq/dt-q+q2=Μq2sinωt to illustrate how to apply our theory to the analysis and to the numerical simulations of a given equation.

UR - http://www.scopus.com/inward/record.url?scp=78149467895&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78149467895&partnerID=8YFLogxK

U2 - 10.1016/j.jde.2010.04.005

DO - 10.1016/j.jde.2010.04.005

M3 - Article

AN - SCOPUS:78149467895

VL - 250

SP - 710

EP - 751

JO - Journal of Differential Equations

JF - Journal of Differential Equations

SN - 0022-0396

IS - 2

ER -